Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 108, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 30, 2003, 7:11 PM EDT for Breathitt County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2003, 7:11 PM EDT (23:11 UTC)
- Expired
- Aug 30, 2003, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 12 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 302312
FFWJKL
KYC025-310215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
711 PM EDT SAT AUG 30 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BREATHITT COUNTY
* UNTIL 1015 PM EDT
* AT 708 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN FROM NEAR NOCTOR TO 3 MILES NORTHWEST OF COPEBRANCH...OR FROM
3 MILES EAST OF JACKSON TO 7 MILES NORTHEAST OF BOONEVILLE. THE
AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
THERE HAVE BEEN PUBLIC REPORTS OF RAPIDLY RISING WATER IN CREEKS IN
THE ELKATAWA AND OAKDALE COMMUNITIES.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3760 8332 3763 8346 3760 8356 3752 8359
3746 8355 3742 8349 3746 8319
$$
OUDEMAN2 follow-up statements
000
WGUS73 KJKL 310008
FFSJKL
KYC025-310215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
801 PM EDT SAT AUG 30 2003
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...
BREATHITT COUNTY
* UNTIL 1015 PM EDT
* AT 801 PM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAD
EXITED THE AREA. A FEW LIGHT TO MODERATE SHOWERS WILL CONTINUE
THIS EVENING. HIGH WATER WILL WILL BE SLOW TO RECEDE AND
THEREFORE THE FLASH FLOOD WARNING CONTINUES FOR BREATHITT COUNTY.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
LAT...LON 3761 8333 3746 8319 3742 8349 3752 8360
3763 8356
$$
OUDEMAN000 WGUS73 KJKL 310209 FFSJKL KYC025-310215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1006 PM EDT SAT AUG 30 2003 ...THE FLASH FLOOD WARNING FOR BREATHITT COUNTY WILL BE ALLOWED TO EXPIRE AT 1015 PM... AT 1006 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED NO STORMS CAPABLE OF PRODUCING HEAVY RAIN IN THE AREA. IN ADDITION...DISPATCH REPORTED THAT ROADS THAT WERE PREVIOUSLY UNDER WATER WERE NO LONGER UNDER WATER. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 1015 PM. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ OUDEMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:50 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 30, 3:50 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 350 PM EDT SAT AUG 30 2003 FRONTAL BOUNDARY CURRENTLY STRETCHED OUT ACROSS THE NORTHERN PORTION OF THE CWA. WIDESPREAD CONVECTION ASSOCIATED WITH THE FRONT EARLIER TODAY HAS SLACKENED AS THE MAJORITY OF THE ACTIVITY CURRENTLY ONGOING IS DIURNALLY DRIVEN. EXPECT MOST OF THE DEEPER CORE T-STORMS TO DIE AS THE SUN SETS...HOWEVER WITH FRONT IN THE VICINITY...WILL HOLD ONTO CHANCE POPS THROUGHOUT THE EVENING. MORE OF THE SAME CAN BE EXPECTED TOMORROW. WILL HOLD OFF ON ISSUING A FLOOD WATCH AS MANY LOCATIONS TODAY ARE EXPERIENCING THEIR FIRST GOOD SHOT OF PRECIP...ESPECIALLY SOUTH OF THE DANIEL BOONE PARKWAY. DEPENDING ON HOW WEAK GUIDANCE VALUES COME IN THIS EVENING...LATER SHIFTS MAY NEED TO REASSESS THIS FOR TOMORROW. MODELS COMING INTO SOMEWHAT BETTER AGREEMENT WITH LIFTING BOUNDARY NORTHWARD THROUGH MONDAY...AS LOW PRESSURE IN RESPONSE TO S/W AMPLIFICATION IN THE PLAINS TAKES SHAPE. WILL CONTINUE WITH HIGHER CHANCE POPS FOR MONDAY AND TUESDAY WITH A GRADIENT FROM NORTH TO SOUTH...AS JUICY AIR MASS STAYS WITH US. THE MAJORITY OF THE PRECIPITATION WILL CONTINUE TO BE DIURNALLY DRIVEN AS MID AND UPPER LEVEL SUPPORT REMAIN WEAK THROUGH TUESDAY. LOW PRESSURE AND TROUGH AXIS RUSH THROUGH LATE WEDNESDAY. THIS FEATURE HAS TRENDED SLOWER IN THE PAST RUN. WILL KEEP AN OPTIMISTIC DRY FORECAST FOR NOW ON THURSDAY...BUT WILL HANG ONTO CLOUD COVER A BIT LONGER. .JKL...NONE GEOGERIAN PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------------- 1024 AM EDT SAT AUG 30 2003 SKIES ARE PARTLY SUNNY IN THE FAR SOUTHERN PORTION OF THE AREA THIS MORNING. SATELLITE TRENDS DO NOT SUPPORT A SOUTHWARD DRIFT OF THE DENSER CLOUDS. LOW CLOUDS HAVE APPROACHED FROM THE SOUTH...BUT THINK THAT THEY WILL BE CONVECTIVE AND NOT OVERCAST DURING THE AFTERNOON. THINK THE BEST OPTION IS TO UPDATE THE FORECAST FROM MOSTLY CLOUDY TO PARTLY CLOUDY ALONG THE TN BORDER. WILL ALSO ALLOW FOR A RANGE OF SLIGHTLY WARMER TEMPS (78-83) IN HARLAN AND LETCHER COUNTIES WHERE THERE HAS ALSO BEEN SOME SUN. THIS WILL ALSO BLEND BETTER WITH OUR TN BORDER COUNTY TEMPS FORECAST. FINALLY WILL ADJUST 2ND PERIOD WINDS TO BE LIGHT AND VARIABLE IN ALL GROUPS EXCEPT THE FAR NORTH. FAR NORTH STANDS THE BEST CHANCE AT A DEFINITIVE FRONTAL PASSAGE. HAL --------------------------------------------------------------------- 435 AM EDT SAT AUG 30 2003 ALTHOUGH IT IS APPARENT THAT RAINFALL IS A GOOD BET FOR THIS WEEKEND WITH THE APPROACH OF A FRONTAL SYSTEM...INITIAL THOUGHTS COME THANKS TO META TIME-HEIGHT PLOTS THAT SUGGEST THE BEST LARGE SCALE FORCING TO OCCUR SATURDAY FROM ABOUT 12 TO 18Z...LEAVING THAT TIME FRAME AS OUR PRIMARY POP RECIPIENT...I AGREE. LOOKS NOW THAT THAT PROGRESSION OF THE FRONTAL SYSTEM WILL BE LIMITED...BUT CONTRARY TO PRIOR MODEL RUNS THOUGHTS...LOOKS NOW AS THOUGH THE FRONT WILL MANAGE TO WORK ITS WAY FROM NORTH TO SOUTH...COMPLETELY INTO THE CWA BY SATURDAY AFTERNOON AS OPPOSED TO DANCING JUST TO THE NORTH....RESULTING IN HIGHER POPS...BUT THATS ACCORDING TO THE META. PAST DAY 1...META IS ON ITS OWN...WITH OTHERS KEEPING THE FRONT A BIT FURTHER NORTH...AND THUS KEEPING HIGHER POPS TO THE NORTH. AS A RESULT OF THIS...TRIED TO BLEND FROM THE META SOLUTION INTO A LEAN TOWARD THE AVN FURTHER OUT. FOR THE BEGINNING OF THE WORK WEEK...KEPT MONDAYS POPS ABOUT THE SAME...MAYBE A LITTLE LOWER...BUT UPPED TUESDAYS POPS AS THE AVN BUCKLES OUT FRONTAL SYSTEM NORTHWARD...AND THEN PUSHES THE WESTERN BRANCH THROUGH THE CWA AT THAT TIME. AS FAR AS TEMPS GO...KEPT OUR SOUTHERN COUNTIES A BIT WARMER TODAY THAN THE REST...COUNTING ON THE FACT THAT THEY WILL RECEIVE A BIT MORE SUN TODAY AS THE CLOUDS ADVANCE FROM THE NORTH. PAST THAT...ONLY SMALL TWEAKS WERE MADE TO THE PREVIOUS FORECASTERS TEMPS IN THE SHORT RANGE. ZONES OUT. COREY --------------------------------------------------------------------- 1008 PM EDT FRI AUG 29 2003 SFC FNT NOW FM DAY TO EVV TO UNO ALSO SEEN ON RADAR WITH A GOOD LINE OF SHRA/TSRA. OTHER STORMS IN WARM SECTOR TO OUR SW BUT CURRENTLY OUR CWFA IS STORM FREE. DONT THINK IT WILL LAST LONG AS THE STORMS ARE KNOCKING AT OUR DOORSTEPS BOTH SW AND NW. CURRENT POPS ARE GOOD AND WITH CLOUDS AND DWPTS THINK TEMPS ALSO WITHIN REASON. WILL PUT OUT A QUICK UPDATE TO REMOVE MIDNIGHT TIMING...OTHERWISE NO CHANGES. DUSTY
Hazardous weather outlook, Aug 30, 5:04 AM EDT, 14 hours 7 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 504 AM EDT SAT AUG 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BRING ISOLATED HEAVY RAINFALL...FREQUENT LIGHTNING AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL REMAIN SUNDAY THROUGH WEDNESDAY AS A SURFACE TROUGH BECOMES STATIONARY ACROSS THE REGION. WET CONDITIONS WILL FINALLY SUBSIDE AROUND WEDNESDAY AS THE SURFACE TROUGH PUSHES EAST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE RAINFALL...FLOODING...AND WIND DAMAGE THROUGH EARLY NEXT WEEK.
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:03 PM EDT | Flash Flood Warning | JKL | Clay | 117 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.